Alert archive / Iowa / Flash Flood Warnings in 2019

Flash Flood Warning 20, NWS La Crosse, WI

September 12, 2019Clayton County, Iowa; Grant County, Wisconsin

NWS La Crosse, WI issued this flash flood warning at Sep 12, 2019, 3:46 AM CDT for Clayton County, Iowa; Grant County, Wisconsin. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 12, 2019, 3:46 AM CDT (08:46 UTC)
Expired
Sep 12, 2019, 6:10 AM CDT
In force
2 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
None

Counties Clayton County, IA, Grant County, WI

The radar

The Quad Cities radar (KDVN), 117 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 12, 6:00 AM CDTHEAVY RAIN 3.41Garber, IAMESONET STATION GRBI4 GARBER.
Sep 12, 6:15 AM CDTHEAVY RAIN 4.07Guttenberg, IAAT LOCK AND DAM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2019-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2078 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2019-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2078 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1188 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

554 
WGUS53 KARX 120846
FFWARX
IAC043-WIC043-121245-
/O.NEW.KARX.FF.W.0020.190912T0846Z-190912T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service La Crosse WI
346 AM CDT Thu Sep 12 2019

The National Weather Service in La Crosse has issued a

* Flash Flood Warning for...
  Southeastern Clayton County in northeastern Iowa...
  Grant County in southwestern Wisconsin...

* Until 745 AM CDT.

* At 343 AM CDT, local law enforcement reported flash flooding 
  occurring within the warned area, including a mudslide on County 
  Road U just south of Beetown. Radar estimates that up to four 
  inches or more of rain has already fallen. 

* Some locations that will experience flooding include...
  Platteville, Lancaster, Guttenberg, Cuba City, Hazel Green,
  Dickeyville, Cassville, Bloomington, Preston, Georgetown, Beetown,
  Arthur, Montfort, Potosi, Livingston, Ellenboro, Glen Haven,
  Tennyson, Union and North Buena Vista.

Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4254 9064 4264 9071 4268 9090 4265 9090
      4265 9129 4278 9129 4302 9043 4251 9042
      4251 9064

$$

Kurz
1 follow-up statement
752 
WGUS73 KARX 121110
FFSARX

Flash Flood Statement
National Weather Service La Crosse WI
610 AM CDT Thu Sep 12 2019

IAC043-WIC043-121114-
/O.CAN.KARX.FF.W.0020.000000T0000Z-190912T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clayton IA-Grant WI-
610 AM CDT Thu Sep 12 2019

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN CLAYTON AND GRANT
COUNTIES IS CANCELLED...

Heavy rain has ended across the area. While flood waters are slowly 
receding, flash flooding no longer poses a threat. Please continue 
to heed any remaining road closures. 

LAT...LON 4254 9064 4264 9071 4268 9090 4265 9090
      4265 9129 4278 9129 4302 9043 4251 9042
      4251 9064

$$

Kurz

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 3:26 AM CDT, 20 minutes earlier.

Area forecast discussion, Sep 12, 3:26 AM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
326 AM CDT Thu Sep 12 2019

.SHORT TERM...(Today and tonight)
Issued at 326 AM CDT Thu Sep 12 2019

Currently watching a wing of showers and storms moving northward
across southeast MN/northeast IA into southwest WI. Very heavy
rainfall and train have prompted a few flash flood warning for
Clayton county in northeast IA and Grant county in far southwest
WI. This activity was along/ahead of an east to west warm front
across northern IA into northern IL...and was feeding off of
strong push of anomalously high moisture content air ahead of
deepening low pressure over Nebraska.

CAMs have this activity lifting northward across the area this
morning as that deepening/occluding low pressure moves north into
MN by this afternoon. Could see a lull in the showers/storms for a
brief time early this afternoon before the cold front from the low
swings northeast into the area by late this afternoon into this
evening. Warm sector gets pinched off somewhat today with higher
CAPE air confined more across IA into far southwest WI as the
front pushes in. To the north of the warm sector, expecting
temperatures mostly in the 60s with breezy east/southeast winds
while highs push into the mid 70s/near 80 across portions of
southeast MN/northeast IA/far southwest WI. This is where there
will be a threat of severe storms late this afternoon into this
evening with damaging winds and large hail being the main threat.
An isolated tornado cannot be ruled out.

Otherwise, heavy rainfall will be likely with any storms, and
with already nearly saturated soils, any additional heavy rainfall
could produce some flash flooding. Therefore, wen t ahead an
hoisted a flash flood watch through tonight.

.LONG TERM...(Friday through Wednesday)
Issued at 326 AM CDT Thu Sep 12 2019

Deep low pressure will lift into Canada Friday with wrap around
cumulus/stratocumulus in colder/brisk cyclonic flow expected
across the area. Could also see a few showers across north
central WI. Otherwise, expect highs mainly in the 60s with brisk
westerly winds.

A brief respite Friday night into Saturday morning as high
pressure drifts through the region. Shower and thunderstorm
chances move back in Saturday afternoon into Saturday night as a
trough of low pressure moves east out of the Plains and across our
region.

Sunday into Tuesday look drier with a warming trend as a ridge of
high pressure amplifies across the central CONUS. Plan on highs
climbing through the 80s.

A few showers and storms may be seen Tuesday night into Wednesday
as moistening southwesterly flow aloft increases into our area.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1100 PM CDT Wed Sep 11 2019

CIGS: cigs generally sub 1 kft (lifr/ifr) expected to hold through
Thu morning, with minor improvement as the day then wears on. May
not see significant improvement until Friday night as upper level
trough/low pulls northeast.

WX/vsby: shra/ts will lift north and bring a few hours of rain to
KRST/KLSE. Most of this activity is expected to move north by 12z
and could then see a break until later in the afternoon with another
round of storms moves in thanks to upper level trough/cold front.
Heavy rain likely with any storm - with MVFR/IFR vsby reductions.

Winds: sfc pressure gradient tightens early Thu morning and winds
will pickup as a result, shifting to the east by then. Could see
some higher gusts through the day with enhanced/stronger wind gusts
possible around any later day storm.

&&

.HYDROLOGY...(This morning through Tonight)
Issued at 326 AM CDT Thu Sep 12 2019

A Flash Flood Watch is in effect into tonight.

A couple more rounds of storms to get through...then some relief.
Warm air advective wing of showers/storms will lift northward
through the area this morning and then a strong cold front will
produce another line of storms this afternoon into tonight. Given
the pre-conditioned soils ripened for runoff and an anomalously
moist airmass, areas that receive heavy rainfall will be
susceptible to flash flooding along with rising river levels.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch through late tonight for WIZ032-033-041-
     053>055-061.

     Flash Flood Watch through Friday morning for WIZ017-029-034-
     042>044.

MN...Flash Flood Watch through late tonight for MNZ079-086>088-
     094>096.

IA...Flash Flood Watch through late tonight for IAZ008>011-018-019-
     029-030.

&&

SHORT TERM...DAS
LONG TERM...DAS
AVIATION...DAS
HYDROLOGY...DAS
Hazardous weather outlook, Sep 12, 2:42 AM CDT, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
242 AM CDT Thu Sep 12 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041-
053>055-061-131100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-La Crosse-Vernon-Crawford-Richland-Grant-
242 AM CDT Thu Sep 12 2019

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...southwest Wisconsin and west central
Wisconsin.

.DAY ONE...Today and Tonight

Flash Flood Watch Through 1 AM Friday

A round of storms will move north through the area this morning
with another round of storms expected this afternoon into
tonight. Very heavy rainfall could accompany these storms with
flash flooding possible.

In addition, storms could become strong to severe this afternoon
into tonight with damaging winds and large hail being the main
threats. An isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.
Rainfall reports or any reports of flooding would also be
appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-029-034-042>044-131100-
Taylor-Clark-Jackson-Monroe-Juneau-Adams-
242 AM CDT Thu Sep 12 2019

This Hazardous Weather Outlook is for portions of central
and north central Wisconsin.

.DAY ONE...Today and Tonight

Flash Flood Watch Through 7 AM Friday

A round of storms will move north through the area this morning
with another round of storms expected this afternoon into
tonight. Very heavy rainfall could accompany these storms with
flash flooding possible.

In addition, storms could become strong this afternoon into
tonight with gusty winds and hail being the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Rainfall reports or any reports of flooding would also be
appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

das

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 9:14 PM CDTFlash Flood WarningARXClayton3 hr
Sep 12, 12:42 AM CDTFlash Flood WarningARXClayton3 hr
Sep 12, 2:12 AM CDTFlash Flood WatchARXAllamakee, Chickasaw, Clayton, Fayette, Floyd, Howard and 2 more22 hr
Sep 12, 3:41 AM CDTFlash Flood WarningARXClayton3 hr
Sep 12, 6:19 AM CDTAreal Flood WarningARXClayton11 hr
Sep 12, 3:24 PM CDTTornado WarningARXHoward, Mitchell22 min
Sep 12, 3:50 PM CDTTornado WarningARXChickasaw, Howard25 min
Sep 12, 4:39 PM CDTTornado WarningARXFayette, Winneshiek36 min
Sep 12, 4:45 PM CDTTornado WarningARXFayette, Winneshiek30 min
Sep 12, 5:04 PM CDTSevere Thunderstorm WarningARXAllamakee, Winneshiek17 min
Sep 12, 5:36 PM CDTSevere Thunderstorm WarningARXClayton39 min
Sep 12, 5:38 PM CDTTornado WarningARXAllamakee37 min
Sep 12, 6:16 PM CDTSevere Thunderstorm WarningARXAllamakee, Clayton27 min
Sep 12, 6:17 PM CDTFlash Flood WarningARXClayton4 hr
Sep 12, 5:12 PM CDTAreal Flood WarningARXGrant6 hr
Sep 12, 5:14 PM CDTSpecial Weather StatementARXLa Crosse61 min
Sep 12, 5:53 PM CDTTornado WarningARXGrant17 min

Nearby

Flash Flood Warnings in Iowa, 2019Flash Flood Warnings in Wisconsin, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.